Texas, 2019

Flash Flood and Hail in Texas, May 13, 2019

May 13, 2019 · NWS MAF · 3 events in 2 counties and zones

An upper level low was over far West Texas which increased lift across the area. There was good instability and wind shear present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over far West Texas which increased lift across the area. There was good instability and wind shear present. These conditions resulted in hail and flash flooding across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 1:14 PM CST, 38 minutes earlier.

Area forecast discussion, May 13, 1:14 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Mon May 13 2019

.DISCUSSION...
The upper-level low was in between El Paso City and Presidio with
strong cloud top cooling in the difluent region aloft and with
steep LRs there is a favorable set-up for SHRA/TSRA today. There
is still the concern for a few severe storms and heavy rain.
Severe concerns are mostly confined to the Trans Pecos/Big Bend
where 0-6km bulk shear is strongest (40kts). Even though models
have been inconsistent with timing/placement of QPF we have not
lost all confidence and heavy rain is still possible as large area
of SHRA/TSRA moves in from the west. Heavy rain is possible
across the central PB, if not likely, between 3-7 PM. Heavy rain
potential will mostly be across the srn PB/Lower Trans Pecos
between 9 PM-1 AM. The upper low will move east through evening
and by 06Z/Tue will be near the Pecos River in the Lower Trans
Pecos and as such we will keep chance/likely PoPs until at least
06Z. Less cloud cover and height rises on Tue will start a warming
and drying trend. An isold storm or 2 is possible in the Davis
Mtns Wed PM with highs mostly 85-90. Prominent mid-level ridging
Thur to contribute to warming pattern with highs U80s- M90s.
Dryline will retreat to near the mtns Thur evening. SW flow will
develop Fri in wake of mid-level ridge and the dryline will push
out into the PB with a few severe dryline storms possible. ECMWF
is much deeper/slower with mid- level trof than GFS and thus more
favorable for severe storms to continue into Sat AM. In its wake
dry conditions will follow, setting up Mon to be hot.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  79  58  84 /  50  10   0   0
Carlsbad                       52  84  57  89 /  10   0   0   0
Dryden                         57  83  61  86 /  70  10   0  10
Fort Stockton                  53  81  58  86 /  50   0   0   0
Guadalupe Pass                 52  78  57  83 /  10   0   0   0
Hobbs                          49  81  54  86 /  20   0   0   0
Marfa                          43  79  47  84 /  30   0  10  10
Midland Intl Airport           54  81  58  86 /  50   0   0   0
Odessa                         54  81  58  86 /  50   0   0   0
Wink                           52  83  57  89 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 13, 12:50 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon May 13 2019 /1250 PM MDT Mon May 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to persist this afternoon and
evening across much of west Texas and southeastern New Mexico. A few
thunderstorms may become strong to marginally severe with damaging
winds and large hail possible. Slow movement of these storms will
result in rainfall rates of one to one and a half inches per hour,
causing localized flash flooding, especially in urban areas.

Storm coverage will decrease later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Friday afternoon through
early Saturday morning. While it is too early to be precise on exact
location and timing, large hail, damaging winds, and isolated
tornadoes are increasingly likely. Stay weather aware and monitor for
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible and local interests should stay
current with the latest weather forecast.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, May 13, 11:30 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1230 PM CDT Mon May 13 2019

TXZ059-067-274-131815-
Loving TX-Reeves County Plains TX-Ward TX-
1230 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND LOVING COUNTIES UNTIL
115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Mentone, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

LAT...LON 3199 10342 3157 10330 3139 10369 3176 10403
TIME...MOT...LOC 1730Z 160DEG 13KT 3160 10365

80
Special weather statement, May 13, 12:44 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
144 PM CDT Mon May 13 2019

NMZ033-034-TXZ045-050-059-060-131930-
Southern Lea County NM-Central Lea County NM-Loving TX-Andrews TX-
Gaines TX-Winkler TX-
144 PM CDT Mon May 13 2019

...SPECIAL WEATHER STATEMENT...

At 144 PM CDT/1244 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles west of Andrews to
11 miles southwest of Jal. Movement was northwest at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Eunice, Jal, Jal Airport, Eunice Airport, Bennett and Frankel City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3266 10282 3234 10363 3194 10339 3223 10265
TIME...MOT...LOC 1844Z 138DEG 14KT 3225 10278 3202 10334

87
Special weather statement, May 13, 1:25 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT Mon May 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City,
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton,
Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs,
Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP,
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas,
and Castolon
225 PM CDT Mon May 13 2019 /125 PM MDT Mon May 13 2019/

...HEAVY RAIN WITH LOCALIZED FLASH FLOODING POSSIBLE THROUGH
EARLY THIS EVENING...

An upper level low pressure system between El Paso City and
Presidio will continue to move into west Texas today and will
exit west Texas by Tuesday morning. Widespread showers and
thunderstorms moving across the Trans Pecos, the Permian Basin
and southeast New Mexico will be capable of heavy rain possibly
resulting in localized flash flooding as well as a few severe
storms. Localized flooding, however, could also occur elsewhere
with lighter precipitation especially in urban and other poor
drainage areas. Local interest should stay current with the latest
weather forecast and potential for severe weather and flooding
today.
Special weather statement, May 13, 1:35 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Mon May 13 2019

TXZ279-132015-
Central Brewster County TX-
235 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Marathon, or 23 miles southeast of Alpine, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3002 10343 3013 10346 3020 10346 3032 10313
      3004 10304
TIME...MOT...LOC 1935Z 255DEG 13KT 3013 10338

80
Special weather statement, May 13, 1:43 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT Mon May 13 2019

TXZ061-062-132030-
Midland TX-Ector TX-
243 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.

This includes Interstate 20 between mile markers 110 and 137.

LAT...LON 3167 10229 3176 10248 3209 10233 3209 10224
      3200 10204
TIME...MOT...LOC 1943Z 207DEG 17KT 3179 10235

80

The radar

The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Ector

When
May 13, 1:52 PM CST to 1:57 PM CST
Where
Ector County, 2 mi SE of Odessa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.829, -102.346

Hail, Midland

When
May 13, 2:30 PM CST to 2:35 PM CST
Where
Midland County, 4 mi W of Midland
Measured
0.88 in hail
Reported by
Public
Coordinates
32.000, -102.148

Flash Flood, Ector

When
May 13, 3:00 PM CST to 4:30 PM CST
Where
Ector County, 0.57 mi N of Odessa to 0.55 mi N of Odessa
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.858, -102.370

Heavy rain moved across Ector County and produced flash flooding in Odessa. The water was half way up the wheels of a vehicle. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817358, 817359, 817360.